Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 73, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 3:43 PM CDT for Hamilton County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 3:43 PM CDT (20:43 UTC)
- Expired
- Apr 24, 2002, 4:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Hamilton County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:45 PM CDT | Hail 1.75 | Dahlgren, IL | Golf ball size hail fell across parts of Hamilton County in a swath extending from Dahlgren southeast across the Mcleansboro area. Hundreds of homes and vehicles were damaged. |
| Apr 24, 4:20 PM CDT | Hail 1 | Mc Leansboro, IL | Quarter size hail fell on the southwest side of Mcleansboro. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 242043 SVRPAH ILC065-242115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 344 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 415 PM CDT * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MCLEANSBORO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTH OF MCLEANSBORO AT 400 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3825 8870 3803 8870 3798 8839 3825 8838
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 24, 3:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT WED APR 24 2002 WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS IN IFPS. CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z. THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL. AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS TIME. FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE. MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF WILL DELAYED A LITTLE LONGER. .PAH...NONE. SMITH
In the hours before
Special weather statement, Apr 24, 12:22 PM CDT, 3 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-242105- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PADUCAH KY 1222 PM CDT WED APR 24 2002 ...UPDATED HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI... SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE QUAD STATE REGION THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WITH THE POTENTIAL OF DAMAGING WINDS...LARGE HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON...INTO THE EARLY EVENING HOURS. DISCUSSION... THUNDERSTORMS DEVELOPED OVERNIGHT AND MOVED ACROSS SOUTHEAST MISSOURI...WESTERN KENTUCKY AND EXTREME SOUTHERN ILLINOIS. THIS STALLED THE NORTHWARD MOVEMENT OF A WARM FRONT ACROSS THE OUTLOOK AREA. THIS WARM FRONTAL BOUNDARY WILL BEGIN TO MOVE NORTHWARD ACROSS THE OUTLOOK AREA DURING THE EARLY AFTERNOON...REACHING NEAR A PERRYVILLE MISSOURI...MARION ILLINOIS TO HENDERSON KENTUCKY LINE AROUND 4 PM. WARM...MOIST AND UNSTABLE AIR IS EXPECTED SOUTH OF THE WARM FRONT... WITH TEMPERATURES EXPECTED TO RISE INTO THE UPPER 70S AND LOWER 80S. AS THE COLD FRONT MOVES INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE DRAMATICALLY. THE THUNDERSTORMS WILL THEN SPREAD EASTWARD INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH THE EARLY EVENING. INITIALLY...THE GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON WILL STRETCH FROM NEAR PERRYVILLE AND CHARLESTON MISSOURI...EAST TO CARBONDALE AND HARRISBURG ILLINOIS...AND ONWARD TO HENDERSON AND SMITHLAND KENTUCKY. THE MAIN LIMITING FACTOR TO THE COVERAGE OF THE SEVERE THUNDERSTORMS TODAY WILL BE THE AMOUNT OF CLOUDS LEFT OVER FROM THUNDERSTORMS THIS MORNING. THE MORE SUNSHINE AVAILABLE THIS AFTERNOON...THE GREATER THE THREAT SEVERE THUNDERSTORMS WILL FORM. SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON AND EARLY THIS EVENING. SPOTTERS IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS SHOULD MONITOR NOAA WEATHER RADIO FOR ANY CHANGES IN THIS DEVELOPING SEVERE WEATHER SITUATION. && SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:21 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 24 min |
| Apr 24, 3:31 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 44 min |
| Apr 24, 4:11 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 34 min |
| Apr 24, 4:26 PM CDT | Flash Flood Warning | PAH | Hamilton, White | 2 hr |
| Apr 24, 4:33 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 27 min |
| Apr 24, 4:40 PM CDT | Tornado Warning | PAH | Gallatin, White | 35 min |
| Apr 24, 5:10 PM CDT | Tornado Warning | PAH | Gallatin, Saline | 35 min |
| Apr 24, 5:24 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 51 min |
| Apr 24, 6:21 PM CDT | Tornado Warning | PAH | Hamilton, White | 39 min |
| Apr 24, 6:39 PM CDT | Tornado Warning | PAH | Gallatin | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.